Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 226, NWS Cleveland, OH

August 26, 2003Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2003, 11:53 AM EDT for Mahoning County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 11:53 AM EDT (15:53 UTC)
Expired
Aug 26, 2003, 12:45 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:10 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 261553
SVRCLE
OHC099-261645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO...

* UNTIL 1245 PM EDT

* AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CANFIELD...OR ABOUT 11 MILES
  NORTH OF SALEM...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOARDMAN
  CAMPBELL
  CANFIELD
  YOUNGSTOWN

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4090 8052 4099 8099 4113 8096 4110 8053

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:20 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 26, 9:20 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
920 AM EDT TUE AUG 26 2003

UPDATED ZONES FOR CHANCE OF SVR THUNDERSTORMS THROUGH THIS AFTERNOON.
REST OF FORECAST UNCHANGED.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Aug 26, 6:48 AM EDT, 5 hours 5 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:55 PM EDTSpecial Marine WarningCLE2 hr
Aug 26, 1:54 AM EDTSpecial Marine WarningCLE2 hr
Aug 26, 1:54 AM EDTSpecial Marine WarningCLE2 hr
Aug 26, 3:01 AM EDTSevere Thunderstorm WarningCLEAshtabula59 min
Aug 26, 3:24 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Aug 26, 3:33 AM EDTSevere Thunderstorm WarningCLETrumbull42 min
Aug 26, 4:22 AM EDTSpecial Marine WarningCLE113 min
Aug 26, 4:22 AM EDTSpecial Marine WarningCLE113 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 5:44 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood76 min
Aug 26, 6:22 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca, Wyandot53 min
Aug 26, 6:40 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Marion50 min
Aug 26, 6:46 PM EDTSevere Thunderstorm WarningCLEErie44 min
Aug 26, 7:03 PM EDTSevere Thunderstorm WarningCLERichland72 min
Aug 26, 7:13 PM EDTSevere Thunderstorm WarningCLEMorrow92 min
Aug 26, 7:27 PM EDTSevere Thunderstorm WarningCLEAshland63 min
Aug 26, 7:30 PM EDTSevere Thunderstorm WarningCLEMarion60 min
Aug 26, 7:48 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne57 min
Aug 26, 7:50 PM EDTSevere Thunderstorm WarningCLEKnox55 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.